Louisiana, 2008Tornado and Damaging Wind in Louisiana, March 19, 2008
March 19, 2008 · NWS LIX · 2 events in 2 counties and zones
A strong upper level trough and an associated cold front produced isolated strong to severe thunderstorms across southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $205,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and an associated cold front produced isolated strong to severe thunderstorms across southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 19, 2:49 AM CST, 11 minutes earlier.
Area forecast discussion, Mar 19, 2:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT WED MAR 19 2008
.SHORT TERM...
A VIGOROUS UPPER LEVEL VORT MAX CENTERED OVER NORTHEAST
TEXAS...AND STRONG SURFACE LOW OVER SOUTHEAST ARKANSAS WILL
CONTINUE TO IMPACT THE FORECAST AREA THROUGH THE MORNING HOURS.
A DEEP DRY LAYER IS BEING DRAWN UP ACROSS THE LOWER MISSISSIPPI
VALLEY ON THE BACK OF STRONG 100+ KNOT JET STREAK. THIS DRY
PUNCH...AND SOME DECENT COLD AIR ADVECTION WRAPPING AROUND THE
UPPER LEVEL VORT LOBE INTO EASTERN TEXAS HAVE ALLOWED FORCED A
COLD FRONT EASTWARD INTO SOUTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI THIS MORNING. THIS FRONT...AND AN ASSOCIATED THIN BAND
OF CONVECTION WILL CONTINUE TO SWEEP THROUGH THE FORECAST AREA
THROUGH ABOUT 15Z. THE IMPACT FROM THE LOW PRESSURE
SYSTEM...CONTINUES TO BE STRONG GRADIENT FLOW IN ADVANCE OF THE
FRONT. PERSISTENT SOUTHERLY WINDS OF 20 TO 30 MPH HAVE ALLOWED
TIDES TO RISE 1 TO 2 FEET ABOVE NORMAL TONIGHT. THESE TIDES SHOULD
REMAIN UP THROUGH MID-MORNING UNTIL A STRONG WESTERLY WIND
DEVELOPS ACROSS THE REGION. TEMPERATURES SHOULD DROP IN THE WAKE
OF THE FRONT...BUT DAYTIME HEATING WILL KEEP TEMPERATURES FAIRLY
STEADY FROM MID-MORNING INTO THE AFTERNOON HOURS.
GOING INTO TONIGHT...STRONG NEGATIVE VORTICITY ADVECTION IN THE
WAKE OF THE UPPER LEVEL LOW AND CONTINUED COLD AIR ADVECTION WILL
LEAD TO RAPIDLY CLEARING SKIES AND MUCH COOLER TEMPERATURES
TONIGHT. RIDGING WILL SETTLE OVER THE REGION TOMORROW...WITH CLEAR
SKIES AND SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED. BY
FRIDAY...A MORE ZONAL FLOW IS EXPECTED IN THE UPPER LEVELS WITH
SOME WEAK SOUTHERLY COMPONENT OFF THE GULF DEVELOPING AS THE
SURFACE RIDGE SLIDES TOWARD THE SOUTHEASTERN STATES. TEMPERATURES
SHOULD START OUT COLD...BUT WEAK WARM AIR ADVECTION WILL ALLOW A
RETURN TO MORE NORMAL CONDITIONS BY FRIDAY AFTERNOON.
.LONG TERM...
GOING INTO THE WEEKEND...A SERIES OF FAST MOVING CLIPPER LIKE
SYSTEMS WILL DIVE FROM THE CANADIAN PLAINS INTO THE MIDWEST AND
MID-ATLANTIC STATES. THE FIRST WAVE OF ENERGY WILL DRIVE A COLD
FRONT THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. THE
FRONT WILL HAVE LITTLE IF ANY MOISTURE TO WORK WITH AS IT HEADS
THROUGH THE REGION. SOME WEAK COLD AIR ADVECTION BEHIND THE FRONT
WILL ALLOW TEMPERATURES TO FALL SLIGHTLY BELOW NORMAL FOR
SATURDAY. GOING INTO SUNDAY...A SECOND...MUCH STRONGER SYSTEM WILL
DIVE INTO THE MIDWEST. A COLD FRONT WILL SWEEP THROUGH THE
FORECAST AREA FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS. IT
APPEARS THAT STRONGER FORCING ALONG THIS FRONT COULD SPARK A FEW
SHOWERS AND THUNDERSTORMS. DUE TO THIS...HAVE INCLUDED A SLIGHT
CHANCE OF POPS FROM LATE SUNDAY INTO SUNDAY NIGHT.
DEEP NORTHWEST FLOW WILL REMAIN IN CONTROL OF THE EASTERN THIRD OF
THE NATION THROUGH TUESDAY...AS A STRONG SURFACE HIGH SETTLES OVER
THE GULF SOUTH. COOLER THAN NORMAL TEMPERATURES AND CLEAR SKIES
CAN BE EXPECTED. BY WEDNESDAY...THE HIGH SHOULD SHIFT TO THE
EAST...ALLOWING FOR RETURN FLOW OFF THE GULF TO SET UP. IN THE
UPPER LEVELS...THE NORTHWEST FLOW SHOULD BREAK DOWN...ALLOWING A
RIDGE TO MOVE IN FROM TEXAS. CLEAR SKIES SHOULD CONTINUE...BUT
TEMPERATURES WILL RISE BACK TO NEAR NORMAL.
&&
.AVIATION...
COLD FRONT ADVANCING EASTWARD AROUND 35 KNOTS AND MOVED THROUGH KBTR
AROUND 0740Z AND KMCB AT THIS TIME. IT SHOULD MOVE THROUGH KMSY AT
09Z AND KGPT AROUND 1130Z. SQUALL GUSTS SHOULD BE CLOSE TO FORWARD
PROGRESS OF THIS LINEAR STRUCTURE...35 TO 40 KNOTS AT THE TERMINALS
UPON PASSAGE. WINDS WILL SHIFT FROM 180 TO ABOUT 240 WITH FROPA.
MVFR AND IFR CEILINGS SHOULD LIFT TO VFR LEVELS SHORTLY AFTER FROPA
AND END OF CONVECTION...THOUGH LINGERING HIGH BASED STRATIFORM MAY
PERSIST FOR AN HOUR POST-FRONT.
&&
.MARINE...
FRONTAL PASSAGE MOVING EAST OF TERREBONNE BAY AT THIS TIME WITH
EASTWARD PROGRESSION OF 35 KNOTS. VERY LITTLE IN THE WAY OF
CONVECTION NOTED OVER THE COASTAL WATERS ALONG THE FRONT. EXPECT A
HARD WIND SHIFT FROM SOUTH TO WEST WITH FRONTAL PASSAGE THIS
MORNING...WHICH SHOULD REACH THE MOUTH OF THE MISSISSIPPI RIVER BY 6
AM. DRIER HIGH PRESSURE BUILDING EAST FROM TEXAS WILL MAINTAIN SMALL
CRAFT ADVISORY WIND LEVELS FOR MUCH OF TODAY BEFORE SETTLING DOWN
THIS EVENING. THEREAFTER...MODERATE EAST TO NORTHEAST FLOW SHOULD
PERSIST THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 63 40 68 41 / 20 0 0 0
BTR 64 41 69 42 / 20 0 0 0
MSY 68 46 65 50 / 40 0 0 0
GPT 70 42 67 43 / 60 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR GMZ530.
SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT THURSDAY
FOR GMZ550-555-570-575.
GALE WARNING UNTIL 7 AM CDT THIS MORNING FOR GMZ550-555-570-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT
THURSDAY FOR GMZ555-570-575.
GALE WARNING UNTIL 7 AM CDT THIS MORNING FOR GMZ555-570-575.
&&
32/24Hazardous weather outlook, Mar 18, 2:49 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT TUE MAR 18 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
349 PM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
A VERY STRONG AREA OF LOW PRESSURE CURRENTLY OVER TEXAS WILL
CONTINUE TO GAIN STRENGTH AND THEN MOVE THROUGH THE LOWER
MISSISSIPPI VALLEY TONIGHT. THIS STRONG AREA OF LOW PRESSURE
WILL DRIVE A COLD FRONT THROUGH THE AREA. ATMOSPHERIC CONDITIONS
ARE SUPPORTIVE OF SEVERE THUNDERSTORM DEVELOPMENT TONIGHT ALONG
AND AHEAD OF THE FRONTAL BOUNDARY. AS A RESULT...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS LOOKS TO BE STRONG DAMAGING WINDS.
OVER LAND AREAS...STRONG SOUTHERLY WINDS OF 25 TO 30 MPH...WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED TONIGHT ACROSS THE ENTIRE
AREA. A WIND ADVISORY IS IN EFFECT THROUGH 7 AM WEDNESDAY DUE TO
THESE WINDS.
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS THROUGH TONIGHT FOR WINDS OF 25 TO 30 KNOTS. A GALE
WARNING IS IN EFFECT FOR THE GULF COASTAL WATERS THROUGH TONIGHT.
WINDS OF 30 TO 35 KNOTS AND SEAS OF 10 TO 15 FEET ARE EXPECTED.
TIDES ARE EXPECTED TO RISE TO AS HIGH AS 2 FEET ABOVE NORMAL THIS
AFTERNOON AND TONIGHT. THIS WILL RESULT IN MINOR FLOODING OF
COASTAL AREAS OUTSIDE THE LEVEE PROTECTION SYSTEM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE COASTAL WATERS
WEDNESDAY AND WEDNESDAY NIGHT.
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT INTO EARLY WEDNESDAY.
In the hours before
Special weather statement, Mar 19, 1:33 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
233 AM CDT WED MAR 19 2008
LAZ034>039-046>050-MSZ068>071-190945-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...PLAQUEMINE...
WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...
GONZALES...DONALDSONVILLE...DENHAM SPRINGS...WALKER...
CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...MCCOMB...
TYLERTOWN
233 AM CDT WED MAR 19 2008
...TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM CDT...
AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
CLOSELY MONITORING A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM
DOLOROSA MISSISSIPPI TO NEAR FRANKLIN LOUISIANA. THIS LINE WAS
MOVING SLOWLY TO THE EAST...ABOUT 15 MPH...BUT THE INDIVIDUAL
CELLS WITHIN THE LINE WERE RACING TO THE NORTHEAST AT 65 MPH.
SEVERAL STORMS ALONG THE LINE SHOW ROTATION AT TIMES AND BRIEF
TORNADOES ARE POSSIBLE... ESPECIALLY GIVEN THE FAST MOVEMENT OF
THE STORMS.
STAY ALERT FOR HIGH WINDS AND POSSIBLE TORNADOES AS THIS NARROW
LINE OF STORMS PASSES. HAVE YOUR NOAA ALL HAZARDS RADIO IN ALERT
MODE AND BE PREPARED TO TAKE COVER IMMEDIATELY IF A WARNING IS
ISSUED FOR YOUR AREA.
LAZ040-056>070-MSZ077-080>082-190945-
ST. TAMMANY-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-
UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-PEARL RIVER-HANCOCK-HARRISON-
JACKSON-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...PIERRE PART...LABADIEVILLE...PAINCOURTVILLE...LUTCHER...
GRAMERCY...LAPLACE...RESERVE...THIBODAUX...RACELAND...LAROSE...
DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS...
BELLE CHASSE...CHALMETTE...VIOLET...HOUMA...BAYOU CANE...
CHAUVIN...DULAC...MONTEGUT...GALLIANO...CUT OFF...GOLDEN MEADOW...
PORT SULPHUR...EMPIRE...YSCLOSKEY...PICAYUNE...BAY ST. LOUIS...
WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...
OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN
233 AM CDT WED MAR 19 2008
SCATTERED WEAK SHOWERS WERE MOVING RAPIDLY NORTHWARD GENERALLY
EAST OF I-55...SOUTH OF THE LOUISIANA LAKES AND ACROSS LOWER SOUTH
MISSISSIPPI. A NARROW LINE OF STRONG THUNDERSTORMS WITH INDIVIDUAL
ROTATING CELLS WAS MOVING SLOWLY EAST ACROSS EAST-CENTRAL
LOUISIANA AND SOUTHWEST MISSISSIPPI. THIS LINE SHOULD MOVE INTO
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI MAINLY AFTER 4 AM.
24
Special weather statement, Mar 19, 2:05 AM CST, 55 minutes before
LAZ036>040-048>050-056>070-MSZ069>071-077-190900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 AM CDT WED MAR 19 2008
...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...
AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM LIBERTY TO HOUMA...MOVING EAST AT 45 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
MCCOMB AIRPORT AND TICKFAW AT 330 AM.
WILMER AND WAGGAMAN AT 345 AM.
MADISONVILLE AND BRIDGE CITY AT 400 AM.
WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THIS SQUALL LINE.
A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI UNTIL 7 AM CDT.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24
Tornado, Jefferson
- When
- March 19, 3:00 AM CST to 3:05 AM CST
- Where
- Jefferson County, 0.38 mi NW of Estelle to 1.29 mi NNE of Estelle
- Rating
- EF1
- Path length
- 1.28 mi
- Path width
- 20 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.854, -90.105
A tornado damaged 13 homes and snapped several large hardwood trees in half along an intermittent path. Some of the trees fell on roofs of houses and one car was crushed by a falling tree. One person was injured when hit by a section of a falling rafter.
Thunderstorm Wind, St. Tammany
- When
- March 19, 3:30 AM CST
- Where
- St. Tammany County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 30.480, -90.100
Thunderstorm winds knocked down several trees which caused minor damage to a few homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, March 19 to 21, 20081 death · $55,000 · 8 events
- Coastal Flood and High Surf in Puerto Rico, March 19 to 20, 2008$3.3 million · 8 events
- Damaging Winds in Kentucky, March 19, 2008$150,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in West Virginia, March 19, 2008$196,000 · EF0 · 7 events
- Flooding in Ohio, March 19 to 20, 2008$85,000 · 11 events
- Wildfire in Florida, March 19, 2008$100,000 · 2 events
- Flood in West Virginia, March 19, 2008$75,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, March 19, 2008$55,000 · 53 kt wind · 6 events
- Flood in Illinois, March 19 to 23, 2008$40,000 · 1 event
- Hail and Damaging Winds in Tennessee, March 19, 20081.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, March 19, 2008$20,000 · 70 kt wind · 7 events
- Flooding in Illinois, March 19 to 31, 2008$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88190, 90882.